SEROTONIN syndrome is a condition that can result when drugs capable of increasing central nervous system serotonin neurotransmission are administered. Although it rarely occurs with monotherapy, serotonin syndrome is far more likely to occur when multiple drugs that can increase serotonin levels are administered concomitantly. In particular, the combination of selective serotonin reuptake inhibitors and other agents capable of increasing serotonin activity (e.g. , monoamine oxidase inhibitors) has been most commonly associated with the syndrome.
The potential for serotonin syndrome to develop in patients receiving monoamine oxidase inhibitors who are exposed to meperidine is well known to most anesthesiologists. This report describes a case of probable serotonin syndrome in a patient who had been taking a selective serotonin reuptake inhibitor and was subsequently given meperidine, an interaction that has not been widely recognized.
A 43-yr-old man, American Society of Anesthesiologists physical status II (height 171 cm, weight 71 kg), presented for endoscopic retrograde cholangiopancreatography to evaluate chronic and recurrent episodes of pancreatitis. The patient had a history of type 2 diabetes mellitus and dyslipidemia. The only medications that he was taking at the time of the procedure were rosiglitazone and fenofibrate. He had undergone endoscopic retrograde cholangiopancreatography several months earlier and was given meperidine and midazolam without incident. The patient had no known drug allergies or intolerances.
At arrival in the endoscopy suite, the patient's systolic/diastolic blood pressure was 130/75 mmHg, his pulse rate was 80 beats/min, and oxygen saturation was 100% on 4 l/min nasal oxygen. Midazolam (2 mg) was administered intravenously with minimal sedation noted, and 50 mg meperidine was subsequently administered intravenously. The patient immediately became agitated and restless. Although he remained conscious, the patient was too confused to follow verbal commands. Systolic/diastolic blood pressure rose to 180/100 mmHg, heart rate rose to 130 beats/min, and oxygen saturation declined to 95%. No specific treatment was given for hypertension and tachycardia because the patient removed the iv catheter in his confused state. An iv catheter was reinserted, at which time the patient was noted to be extremely diaphoretic, with widely dilated pupils.
After approximately 10 min, his systolic/diastolic blood pressure declined to 90/45 mmHg, heart rate slowed to 120 beats/min, and oxygen saturation remained at 95%. The patient stated that he needed to move his bowels and had an episode of diarrhea. After approximately another 10 min, his agitation subsided but he remained sleepy and confused. Systolic/diastolic blood pressure returned to approximately 120/70 mmHg, heart rate declined to 105 beats/min over a period of approximately 15 min, and oxygen saturation remained at 95%. The endoscopic procedure was canceled, and the patient was taken to the recovery room.
In the recovery room, the patient's temperature was noted to be 98.4°F orally, systolic/diastolic blood pressure was 108/84 mmHg, heart rate was 99 beats/min, and oxygen saturation was 96% on nasal oxygen. The sensorium appeared to clear after the subsequent 60- to 90-min period, and diaphoresis resolved. Reflex changes in the lower extremities were not sought. An electrocardiogram demonstrated a sinus rhythm with nonspecific repolarization changes. The patient had a single episode of nausea and vomiting approximately 2 h after the procedure; this was managed with iv ondansetron.
Initially, the patient denied taking any antidepressants. In the absence of a history of exposure to drugs other than meperidine that might precipitate serotonin syndrome, and because his confusion and autonomic lability had resolved, treatment with cyproheptadine was not initiated. The patient remained afebrile with stable vital signs over the next 24 h, and serial creatine kinase and creatine kinase MB measurements were unremarkable. Several episodes of abdominal pain reminiscent of the pain he had experienced with pancreatitis were treated with iv administration of hydromorphone without adverse reaction, and the patient was discharged home the next day.
The patient presented again several weeks later for endoscopy, at which time his medication history was again reviewed. He subsequently confirmed that he had been taking fluoxetine approximately every other day, but had not taken the medication for approximately 2 weeks before the procedure. The patient had not been taking fluoxetine several months earlier when he had an uneventful exposure to meperidine. He subsequently underwent an uneventful endoscopy utilizing fentanyl, midazolam, and propofol for sedation.
Although well recognized in the emergency medicine, neurology, and psychiatry literature, relatively little information regarding serotonin syndrome has appeared in the anesthesiology literature. In its typical form, the syndrome is characterized by abnormal functioning in each of the following three areas: (1) autonomic instability (hypertension, hypotension, sweating, pupillary dilatation, fever, diarrhea), (2) behavioral changes (confusion, agitation, lethargy), and (3) neuromuscular changes (hyperreflexia, myoclonus, and rigidity). Neuromuscular changes are usually most marked in the lower extremities. In severe instances, coma, seizures, coagulopathy, and metabolic acidosis may develop. The severity of the syndrome may vary markedly, and symptoms from one or two categories often predominate. Many episodes, as in the case reported here, are relatively mild. 1,2
Some of the symptoms that developed in this patient, such as nausea and somnolence, are common with meperidine use. However, the sudden onset of autonomic instability, diarrhea, and confusion in the context of recent exposure to a selective serotonin reuptake inhibitor is very suggestive of serotonin syndrome. The diagnosis of serotonin syndrome is facilitated by criteria first proposed by Sternbach ( Appendix). However, it should be noted that some common findings of serotonin syndrome, such as tachycardia, hypertension, and pupillary dilatation, are not among the diagnostic criteria, even though their presence may be suggestive in a patient with a history of exposure to drugs that might serve as a trigger. In this instance, the patient's uneventful behavior during previous exposures to meperidine when he was not taking fluoxetine further supports the likelihood of an interaction between the two drugs.
It is worth noting that the selective serotonin reuptake inhibitors have relatively long half-lives, and patients may be at risk for this interaction days or weeks after therapy is discontinued. Fluoxetine is unusual in that its active metabolite, norfluoxetine, has a 2-week half-life, which potentially creates a long period of risk for patients exposed to other drugs with serotonin activity. 3In addition, the use of selective serotonin reuptake inhibitors is becoming more widespread due to their favorable safety profile in overdosage, making it likely that interactions of this nature will become more common over time. 4
Treatment of serotonin syndrome is supportive. Serotonergic medications should be withdrawn until signs and symptoms resolve. Cyproheptadine may attenuate the severity and duration of the syndrome. Seizure precautions are indicated, and observation at least until signs and symptoms resolve is indicated. Muscle rigidity should be treated with benzodiazepines, and nondepolarizing neuromuscular-blocking agents if benzodiazepines are ineffective. Severe cases may require intubation and mechanical ventilation. 5
Appendix: The Sternbach Criteria
Criteria A, B, and C required for diagnosis. 5
A. Coincident with the addition of or increase in a known serotonergic agent to an established medication regimen, at least three of the following clinical features are present:
Mental status changes (confusion, hypomania)
Muscle rigidity (usually lower extremities predominating)
B. Other causes (infectious, metabolic, substance abuse or withdrawal) have been excluded.
C. A neuroleptic agent had not been started or increased in dosage before the onset of the signs and symptoms previously listed.